Zocor and HAART meds.
Mar 23, 2003
Hi, thanks again for your responses and very helpful information. About a month ago I asked if taking zocor (a satin) to control high cholesterol and tryglycerides is possible while also taking HAART. I will be needing HIV meds. at some time in the future but the warning on zocor (not to take with current HIV meds) continues to appear on the leaflet from the Pharmaceutical company. Your thoughts on this? Is there any other medication that might help control cholesterol and tryglycerides while also taking HAART? Thanks
Response from Dr. Young
Thanks for your question.
Abnormalities in cholesterol and triglycerides are fairly common among persons with HIV infection. Some HIV medications can also cause elevations in these blood chemistries too.
Because of concern of the role that cholesterol and triglycerides play in cardiovascular disease, there is considerable interest in both the behavioral (diet, exercise) and medication treatments for hyperlipidemia. I always caution my patients about the risk of tobacco smoking and cardiovascular disease. Indeed, the amount of heart disease risk reduction that results from tobacco cessation is roughly the same as normalization of cholesterols.
The use of lipid-lowering agents, like the HMG-CoA reductase inhibitors, called statins (including Zocor) should be used for persons who do not respond to dietary, exercies and possible modification of antiretroviral therapy. Because the statin drugs are often metabolized by the same liver enzymes that metabolize certain antiretroviral medications, they must be used carefully in order to avoid drug-drug interactions and toxicity.
Currently recommended statins are pravastatin and atorvastatin. Low doses should be used when starting (20 mg of pravastatin or 10 mg of atorvastatin). If statin therapy does not result in sufficient reduction of lipids, then other agents, typically so-called fibrates can be added.
The International AIDS Society -USA has published guidelines about the managment of these metabolic complications-- it can be found at the Journal of Acquired Immune Deficiency Syndromes (JAIDS), 2002, volume 31.
Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Getting Fingered Sign Of HIV AIDS
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
- Sore Testicles After Oral Sex Worried I Have HIV
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Home Remedies For Vaginal Thrush
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.